We have been sent a National Patient Safety Alert in respect of an elevated number of overdoses (with some deaths) in people who use drugs, primarily heroin, in many parts of the country. Testing in some of these cases has found nitazenes, a group of potent synthetic opioids.
Please be aware of the increased risk associated with, in particular heroin and poly substance use, and be sure to check the steps below to reduce or mitigate risks at this time.
The below harm reduction advice applies:
- Don’t use alone, always have someone with you.
- Go low and slow – take less than you normally would and wait before continuing.
- Smoke heroin rather than inject.
- Have a naloxone kit to hand.
- Don’t use heroin with other depressants – Particularly avoid consuming other depressants such as alcohol, pregabalin, gabapentin or other opiates – These can amplify the risk of respiratory arrest.
- Be ready to call for help – urgent medical intervention may make all the difference.
Naloxone should be made widely available and is effective against synthetic opioid overdose. Due to the increased potency of synthetic opioids repeated administration may be required.
More detail on specific advice and guidance can be found @ Fentanyl: preparing for a future threat – GOV.UK (www.gov.uk) which applies equally to other synthetic opioids.